Because of the strong magnetic field created by the equipment during magnetic resonance imaging (MRI), ferromagnetic metal objects can be pulled at high speed by the magnet toward the patient on the scanner table. For example, not long ago, a 6-year-old child died after suffering a skull fracture and intracranial hemorrhage when an oxygen tank was pulled into the magnet and struck him. Prior to an MRI, patients are told to remove all metal objects they may be wearing, and they are asked about the presence of any metal implants (eg, pacemaker, prosthetic hip, implanted intravenous port). Even retained bullets and shrapnel, tattoos, and permanent eyeliner may create problems. Few people, however, are aware that transdermal patches such as Androderm (testosterone), Transderm-Nitro and Deponit (nitroglycerin), Habitrol, Nicoderm, and Nicotrol (nicotine), Transderm Scop (scopolamine), Catapres-TTS (clonidine), and possibly others, should also be removed prior to scanning.
Unlike the metallic objects previously mentioned, these patches are not ferromagnetic, and therefore will not be drawn to the magnet. Transdermal delivery systems with a metallic component, however, are conductive. Some patches are formulated with an aluminized backing that could potentially cause injury to the patient if worn during an MRI procedure. MRI systems require the use of radio-frequency (RF) pulses to create the magnetic resonance signal. When conducting materials (ie, aluminized backing) are placed within the RF field, the result may be a concentration of electrical currents sufficient to cause excessive heating and tissue damage.
The FDA is aware of 2 adverse events in which patients who were wearing a nicotine transdermal patch during an MRI experienced burns. In the first report, a patient entered an MRI scanner wearing a Habitrol 21-mg patch. He started thrashing upon initiation of the third scanning cycle, and the test was stopped immediately. When the patient was removed from the magnet, he stated that his arm was burning. Upon examination, his upper left arm was mildly erythematous, and a small, denuded blister had formed where the patch had been placed. In the second report, a patient underwent a short (less than 40 seconds) MRI of the lumbar spine while wearing a nicotine transdermal patch. Later, the patient complained of burn lines on his upper arms. In addition to these 2 cases, a Web site, www.mrisafety.com, reported second-degree burns when a patient underwent an MRI with a Deponit patch in place.
Visit www.newmri.com/html/mr_safety.asp for a list of objects that cannot be worn during an MRI. In light of these incidents, though, patients should be questioned about their use of any transdermal patch before an MRI. Unless it is certain that the patch does not contain metal, patients should be counseled to remove the patch temporarily to avoid unnecessary burns.
The author wishes to thank pharmacists Linda Y. Kim-Jung, Carol Holquist, and Jerry Phillips, of the Division of Medication Errors and Technical Support, Office of Drug Safety, US FDA, for submitting this report.
Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800- FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP?s Web address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to firstname.lastname@example.org.